Tornadoes · United States · Texas · 2023
Unrated tornado, Kerrick, Texas, June 13, 2023
This Unrated tornado ran 1.4 miles across Dallam County on June 13, 2023, touching down at 4:50 PM CDT and reaching 35 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- June 13, 2023
- Touchdown
- 4:50 PM CDT (21:50 UTC)
- Lifted
- 4:53 PM CDT (21:53 UTC)
- On the ground
- 3 minutes
- Path length
- 1.4 miles (2.2 km)
- Path width
- 35 yards (32 m)
- Deaths
- 0
- Injuries
- 0
- County
- Dallam County
- Touchdown point
- 36.459, -102.444
- Lift-off point
- 36.442, -102.432
- Record number
- 2306131550-01
What the Weather Service recorded
On June 13th, a supercell thunderstorm tracked southeast across southern|portions of Cimarron County, Oklahoma into northern portions of Dallam|County, Texas. In addition to producing large hail, three tornadoes|were witnessed and documented by several storm spotters and storm|chasers. Due to the lack of damage and occurring in open fields, |these have been rated EF-U(Unknown).
This tornado touched down in an open field and was documented by|several storm spotters and chasers. It did not cause any damage|and was given an EFU damage rating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
33 minutes of warning. NWS AMA issued a tornado warning for this county at 21:17 UTC, 33 minutes before the tornado touched down, in force until 22:00 UTC.
The county was under a severe thunderstorm watch, issued at 19:28 UTC and running to 00:21 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:28 UTC | 00:21 UTC | Severe Thunderstorm Watch | AMA |
| 20:41 UTC | 21:45 UTC | Severe Thunderstorm Warning | AMA |
| 21:17 UTC | 22:00 UTC | Tornado Warning | AMA |
| 21:45 UTC | 22:45 UTC | Severe Thunderstorm Warning | AMA |
| 21:58 UTC | 22:45 UTC | Tornado Warning | AMA |
| 22:28 UTC | 22:49 UTC | Severe Thunderstorm Warning | AMA |
| 22:32 UTC | 22:47 UTC | Tornado Warning | AMA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Jun 13, 2:45 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 13, 2:45 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 245 PM CDT Tue Jun 13 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Wednesday night) Issued at 240 PM CDT Tue Jun 13 2023 The main concern for this short-term period will be on the potential for severe thunderstorms this afternoon into at least a portion of the evening hours. The rest of the short-term period is expected to be dry. As of 2:30 PM, a discrete supercellular thunderstorm is moving into the Oklahoma Panhandle and intensifying. Leftover morning clouds are largely breaking up across the Panhandles and destabilization is occurring... especially in the northwest where mesoanalysis suggests there is already 1500-2500 J/kg SBCAPE/1000 J/kg MLCAPE and 50-70 kts 0-6km shear. The expectation is that this thunderstorm will develop into a healthy supercell and continue to intensify with an increasing threat for large hail. Over the next several hours, models are suggesting that the downstream environment in the northern and eastern Texas Panhandle will grow increasingly more unstable, increasing concerns for very large hail to occur. A few CAMs indicate some potential for winds up to 65-70 mph as well. Finally, there is a low chance for at least an attempt at in the late afternoon/early evening hours. The limiting factor will be weak low-level winds, but if a storm merger manages to happen as suggested by a couple CAMs, that may help the tornadogenesis process briefly. The threat for very large hail may wane some in the far eastern Texas Panhandle due to the loss of daytime heating, but at least some threat for large hail will remain. The thunderstorm threat should move out of the Panhandles this evening. The Panhandles will dry out and warm up tomorrow with highs in the mid-80s expected in the south and upper 70s/low 80s in the north. Vanden Bosch && .LONG TERM ... (Thursday through next Monday) Issued at 240 PM CDT Tue Jun 13 2023 Model agreement continues to hold the ridging pattern for this weekend and next week. However, potential for breaks are still possible, which could bring more active weather to the Panhandles. Starting Thursday a shortwave is expected to follow a jet streak into the region, which will allow a weakening of the ridge that evening and overnight. Thunderstorm and shower development will likely follow, but the strength and spread will have to rely on the placement of the dry line. Currently, the latest GFS runs are seeing a more dry cut with the dry line expected in the eastern half of the Panhandles. However given the residual moisture still hanging around from recent flooding and the weak advection of the dry air, this scenario is becoming less likely. The ECMWF, has already started to pick up on this potential with its latest runs keeping the dry line further west, which will aid in better thunderstorm development over the area. Regardless, any storms that do develop will likely hold into Friday with the shortwave not making a full exit till later that day. Heading the into the weekend, drier weather is still the more likely scenario as surface winds return from the southwest and more dry air advects into the area. Chances of showers do exist with some models hinting at some minor shortwave disturbances moving across the ridge. However, best chances of any precipitation will be in the northern half of the Panhandles with Friday night into Saturday morning seeing about a 20 to 30 % chances and Sunday through Tuesday staying under 10%. As for temperatures, a warming trend does look possible over the weekend with afternoon temperatures rising into the 90s by Saturday. Potential also exists for some of our southern locations to start nearing the triple digits by Sunday and Monday. Meanwhile, overnight lows will run from the 50s to mid-60s by the start of next week. 11 && .AVIATION... (18Z TAFS) Issued at 1222 PM CDT Tue Jun 13 2023 Ceilings are generally rising at each TAF site, and VFR conditions are likely by 20z. Otherwise, thunderstorms will be possible at KDHT and KGUY from around 21z to 03z but low predictability precludes thunderstorm mentions in the TAF. Further amendments will be needed if confidence increases sufficiently. A fall to MVFR fuel alternative, perhaps IFR, is possible at KAMA around 09z. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 58 84 60 91 / 20 10 0 0 Beaver OK 54 81 58 87 / 50 10 10 10 Boise City OK 52 79 54 86 / 40 10 10 0 Borger TX 58 86 62 93 / 40 10 0 0 Boys Ranch TX 58 85 59 92 / 20 0 0 0 Canyon TX 59 88 58 93 / 10 0 0 0 Clarendon TX 60 84 60 90 / 20 10 0 0 Dalhart TX 53 82 54 88 / 30 0 0 0 Guymon OK 54 82 58 88 / 50 10 10 0 Hereford TX 58 89 58 94 / 10 0 0 0 Lipscomb TX 54 81 58 88 / 40 10 10 10 Pampa TX 57 83 61 89 / 40 10 0 0 Shamrock TX 58 83 61 90 / 20 10 0 0 Wellington TX 61 84 62 93 / 10 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...52 LONG TERM....11 AVIATION...52
Hazardous weather outlook, Jun 13, 2:55 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 255 PM CDT Tue Jun 13 2023 OKZ001>003-TXZ001>020-317-140800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 255 PM CDT Tue Jun 13 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. A Severe Thunderstorm Watch is in effect across the Oklahoma Panhandle and the northern Texas Panhandle. Thunderstorms are expected this afternoon into this evening across all of the area except the far southern Texas Panhandle. Severe thunderstorms would be possible with very large hail and damaging winds the primary hazards. Also, any storms that develop during this time period will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms may occur in portions of the northern Panhandles Thursday and Friday. At this time, the probability for widespread severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jun 13, 3:41 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
341 PM CDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Hail 6 E Wheeless 36.73N 102.79W
06/13/2023 M1.00 inch Cimarron OK Public
&&Local storm report, Jun 13, 3:46 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
346 PM CDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM Hail 6 E Wheeless 36.71N 102.79W
06/13/2023 M1.75 inch Cimarron OK Trained Spotter
&&Local storm report, Jun 13, 3:50 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Amarillo TX
350 PM CDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM Hail 8 NNE Felt 36.68N 102.73W
06/13/2023 M1.50 inch Cimarron OK Trained Spotter
&&Local storm report, Jun 13, 3:59 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
359 PM CDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM Hail 10 NE Felt 36.68N 102.67W
06/13/2023 M1.75 inch Cimarron OK Trained Spotter
Hail is three inches deep, mainly ping pong
ball size with hail as big as golf ball
size.
&&Local storm report, Jun 13, 4:39 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
439 PM CDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM Hail 22 NNE Ware 36.47N 102.54W
06/13/2023 M4.00 inch Dallam TX Public
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 12:00Z
9.8 hours before the tornado, 151 km from the path. June 13, 2023.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -250 J/kg
- Surface CAPE
- 12 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.2 K/km
Amarillo Airport, TX (KAMA), 00:00Z
2.2 hours after it, 151 km from the path. June 14, 2023.
- Mixed-layer CAPE
- 1088 J/kg
- Mixed-layer CIN
- -42 J/kg
- Surface CAPE
- 2526 J/kg
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 10.5
- 0-3 km lapse rate
- 8.5 K/km
The radar
The Amarillo radar (KAMA), 150 km away, was scanning. The volume nearest the touchdown began at 21:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:36 UTC | HAIL 4 | 22 Nne Ware | Dallam, TX | |
| 21:36 UTC | HAIL 4 | 22 Nne Ware | Dallam, TX | |
| 21:36 UTC | HAIL 4 | 22 Nne Ware | Dallam, TX | |
| 21:36 UTC | HAIL 4 | 22 Nne Ware | Dallam, TX | |
| 21:50 UTC | TORNADO | 20 Nw Conlen | Dallam, TX | This tornado remained in an open field in the Rita Blanca National Grasslands. It was documented by several spotters and storm chasers but no damage otherwise occurred. It was given an EFU rating with an estimated 1.35 m |
| 21:50 UTC | TORNADO | 20 Nw Conlen | Dallam, TX | This tornado remained in an open field in the Rita Blanca National Grasslands. It was documented by several spotters and storm chasers but no damage otherwise occurred. It was given an EFU rating with an estimated 1.35 m |
| 21:50 UTC | TORNADO | 20 Nw Conlen | Dallam, TX | This tornado remained in an open field in the Rita Blanca National Grasslands. It was documented by several spotters and storm chasers but no damage otherwise occurred. It was given an EFU rating with an estimated 1.35 m |
| 21:51 UTC | TORNADO | 19 Nw Conlen | Dallam, TX | Broadcast media reported tornado looking west from TX Highway 807 south of Kerrick looking west-northwest. Photo of tornado sent to social media. |
| 21:51 UTC | TORNADO | 19 Nw Conlen | Dallam, TX | Broadcast media reported tornado looking west from TX Highway 807 south of Kerrick looking west-northwest. Photo of tornado sent to social media. |
| 21:51 UTC | TORNADO | 19 Nw Conlen | Dallam, TX | Broadcast media reported tornado looking west from TX Highway 807 south of Kerrick looking west-northwest. Photo of tornado sent to social media. |
| 21:51 UTC | TORNADO | 19 Nw Conlen | Dallam, TX | Broadcast media reported tornado looking west from TX Highway 807 south of Kerrick looking west-northwest. Photo of tornado sent to social media. |
| 22:13 UTC | HAIL 1.75 | 7 N Conlen | Dallam, TX | |
| 22:13 UTC | HAIL 1.75 | 7 N Conlen | Dallam, TX | |
| 22:13 UTC | HAIL 1.75 | 7 N Conlen | Dallam, TX | |
| 22:13 UTC | HAIL 1.75 | 7 N Conlen | Dallam, TX | |
| 22:50 UTC | HAIL 2.5 | 7 N Cactus | Sherman, TX | Golf ball to tennis ball sized hail near US 287 and HWY 1573. |
| 22:50 UTC | HAIL 2.5 | 7 N Cactus | Sherman, TX | Golf ball to tennis ball sized hail near US 287 and HWY 1573. |
| 22:50 UTC | HAIL 2.5 | 7 N Cactus | Sherman, TX | Golf ball to tennis ball sized hail near US 287 and HWY 1573. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of June 13, 2023
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.